Pennsylvania, 2025

Damaging Winds in Pennsylvania, June 18 to 19, 2025

June 18 to 19, 2025 · NWS PBZ · 18 events in 8 counties and zones

Low pressure tracking relatively slow through the Great Lakes on the 18th and 19th resulted in flooding and damaging winds with 1000-1500 J/kg of MUCAPE and sufficient effective shear across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure tracking relatively slow through the Great Lakes on the 18th and 19th resulted in flooding and damaging winds with 1000-1500 J/kg of MUCAPE and sufficient effective shear across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 12:54 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 18, 12:54 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
154 PM EDT Wed Jun 18 2025

.SYNOPSIS...
Showers and possible thunderstorms expected Wednesday afternoon
and evening, some of which could be severe late Wednesday night.
Thunderstorm chances will remain on Thursday with the approach
and passage of a cold front. Dry weather returns Friday with
excessive heat probability increasing through the middle of
next week under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Scattered showers/thunderstorms capable of heavy rainfall.
- Another push of thunderstorms with severe threat possible
  tonight.
---------------------------------------------------------------

With Tuesday's surface boundary now displaced to our east, we're
left within a transitional zone ahead of low pressure tracking
through the Great Lakes and a cold front sweeping through Indiana
and Ohio. Quasi-zonal mid-level flow with still a southwest
component has maintained the moist, stagnant airmass today. Observed
PWAT value off our 12z sounding was 1.85" which is above the daily
max. Recent PIT ACARS soundings also show a similar environment to
Tuesday with tall, skinny CAPE and the widest CAPE profile below
-10C, warm cloud depths to 14-15kft, and weak deep layer flow
supporting slow moving showers and lower probability
thunderstorms. Rates thus far through the morning have been
slightly less than Tuesday but still falling in the 1-2
inch/hour range and couldn't rule out up to locally 3"/hour
given the similar environment and what has been observed
recently. Thus, localized flash flooding remains a threat today,
especially in areas that see training and those who got hit the
hardest yesterday.

CAMs still want to diminish the coverage into the afternoon hours as
a sinking subsidence inversion sets in. Not completely sold that
we'll see a dry afternoon given the environment in place and
lingering boundaries around, but it's plausible that the flooding
threat should lessen given the lack of coverage to result in
repeated rounds of heavy rainfall.

Uncertainty then creeps in late tonight as what is likely to be an
ongoing line of thunderstorms progresses across Indiana and Ohio
along a pre-frontal trough. As typical, CAMs want to weaken it
considerably after sunset and before it reaches our eastern Ohio
counties as it outruns the best instability, but this could be a
more pessimistic solution than reality, especially across eastern
Ohio. Low and mid level flow is forecast to increase with the
approach of an associated upper trough allowing effective shear to
reach 25-30 knots with notable veering atop backed southerly flow.
Forecast soundings from the CAMs still support 1000-1500 J/kg of
MUCAPE atop a stabilizing surface over that way. This
environment would support maintenance of convection into the
early overnight hours into eastern Ohio and with lesser
confidence western Pennsylvania. If it can maintain, primary
threat would be damaging wind punching through a weak surface
inversion. Couldn't entirely rule out a tornado threat either
with the veering wind profile and >150 m2/s2 of 0-1 SRH, but
that threat will be highly dependent on how strong the surface
inversion is and if the storms root at the surface. Most likely
timing would be after 10pm into eastern Ohio and after midnight
if it reaches into western PA. Accordingly, a Slight Risk (2/5)
has been expanded to our eastern Ohio and WV panhandle counties
while a a Marginal Risk (1/5) remains across to the east, again
with the highest (but still lower) confidence in eastern Ohio.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Additional showers and thunderstorms with severe possibility
  on Thursday.
- Drying out on Friday with above-normal temperatures.
----------------------------------------------------------------

The cold front itself is progged to punch through on Thursday
coincident with the most notable height falls and upper support as
surface low pressure crosses to our north. Most likely timing is the
mid to late afternoon hours, after 3pm or so, but a few models do
suggest a slightly later passage. The biggest question will be how
much instability we're able to regenerate before its passage despite
the passage itself being at a favorable time. The optimistic cloud
coverage solution from the HREF still maintains areas of clouds with
only pockets of clearing while the most likely solution keeps mostly
cloudy skies across the area through the afternoon hours. Thus,
probability for >1000 J/kg SBCAPE peaks around 60-70% south of
Pittsburgh and <50% to the north. Deep layer shear will be in place
with ensemble mean of 30-40 knots of 0-6 km. Some development is
possible by early afternoon along a pre-frontal trough/as convective
temperatures are met which could muddy the picture further. Given
the environment, think that the highest severe probability likely
lies from Pittsburgh and south coincident with the best overlap of
CAPE and shear. The primary threat will be damaging wind in any
congealed line segments with straight hodographs. Machine learning
suggests this area for a lower end threat as well, and SPC has
maintained the Marginal Risk (1/5) across our area.

Friday should finally see a drier day in the wake of the boundary,
though a change in airmass doesn't appear too likely with a brief
bout of northwest flow quickly flipping west to southwest again
as high pressure builds in across West Virginia. NBM MaxT
spread is pretty small with highs likely in the low to mid 80s
and the start of a significant warm up headed into the weekend
and next week.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Turning drier with excessive heat threat ramping up into next week.
-------------------------------------------------------------------

The story of the long term period is going to turn from rain and
flooding to a prolonged period of dangerous, excessive heat.
Saturday will be dry with highs ramping up into the mid to upper 80s
and dew points in the upper 60s.

Sunday begins the period of excessive heat. Longer range ensembles
exhibit quite a bit of certainty on a strong upper ridge building
across the eastern CONUS with a 90+% chance of 500 mb heights >590
dam. NBM probability for highs >95F peak at 70-80% in the urban
areas and valleys Monday and Tuesday. Combined with dew points into
the 70s, heat indices are likely to top the 100-105F range for
multiple days. Climatological tools point toward heights 2-3+ SD
above normal for late June. While we can get plagued by
diurnally driven clouds and precipitation in these patterns with
localized effects, a significant warm up to well-above normal
temperatures is likely, and the threat may be long lived over
the course of several days with little relief at night.
Probability for lows >70F is 80- 90+% Monday-Wednesday nights.
The takeaway message at this point is that several days
excessive, dangerous heat is increasing probability across the
entire area and compounding effects could be significant. If
trends hold, heat headlines will be likely. Record lows and
highs may be in jeopardy as well... see the climate section for
more.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Shower activity wanes towards evening as weak subsidence
overspreads the area from the west, with the exception being
FKL/DUJ as hi-res models continue to suggest ongoing convection
along the Lake Erie shoreline eventually pushes southeastward
into northwest PA.

Gradual improvement in ceilings has occurred over the course of
the afternoon, with most terminals now at high-end MVFR or VFR.
Widespread improvement to VFR should continue to occur through
the rest of the afternoon.

A potentially decaying MCS will approach the region from the
west after 02z with uncertainty on its ability to maintain
lighting/heavy rain/gusty wind potential. Probabilities of such
impact are highest at ZZV but notably drop off toward western
PA. Moisture convergence ahead of the main surface boundary and
the upper trough favors MVFR to localized IFR cig development
just prior to 12z lasting into mid Thursday morning. West-
southwest winds increase Thursday mid to late morning as the
local pressure gradient tightens ahead of an approaching front.
Scattered development of showers and storms is also likely
during that time with the onset of daytime heating/mixing.

Outlook...
The passage of a surface front and upper trough axis will
generate scattered to numerous showers with isolated
thunderstorms Thursday afternoon; probabilities favor MGW/LBE
as most likely to experience highest gusts/rainfall rates and
lightning impact.

Outside of lingering moisture fueling isolated to scattered
showers Friday, the outlook favors a prolonged period of VFR
Friday afternoon into next week under the influence of high
pressure and large ridging overhead.

&&

.CLIMATE...
Daily record high maximum (left) and daily record high minimum (right)
temperatures will be in jeopardy starting this coming Sunday:

Sunday June 22nd
Pittsburgh, PA:         98F (1988)              75F (1988)
Zanesville, OH:         99F (1988)              71F (1997)
Morgantown, WV:         96F (1923, 1988)        73F (1988)
Dubois, PA:             92F (2024)              69F (2024)
Wheeling, WV:           95F (1923, 2024)        72F (2011)
New Philadelphia, OH:   97F (1988)              71F (1997)

Monday June 23rd
Pittsburgh, PA:         95F (1894)              76F (1888)
Zanesville, OH:         96F (1899)              70F (1975)
Morgantown, WV:         95F (1899)              71F (1957)
Dubois, PA:             88F (1966)              66F (2017)
Wheeling, WV:           94F (1948)              69F (2013)
New Philadelphia, OH:   97F (1988)              72F (1948)

Tuesday June 24th
Pittsburgh, PA:         96F (1882)              72F (1884)
Zanesville, OH:         98F (1930)              73F (1937)
Morgantown, WV:         94F (1921, 1949)        76F (1924)
Dubois, PA:             88F (1966)              67F (2013)
Wheeling, WV:           98F (1933, 1943)        73F (1908)
New Philadelphia, OH:   94F (1964)              70F (1975)

Wednesday June 25th
Pittsburgh, PA:         98F (1988)              75F (1952)
Zanesville, OH:         101F (1988)             72F (1952)
Morgantown, WV:         94F (1921, 1952, 1988)  74F (1952)
Dubois, PA:             91F (1966)              67F (2000)
Wheeling, WV:           97F (1943)              75F (1952)
New Philadelphia, OH:   92F (1966, 2002, 2005)  68F (2013)

Thursday June 26th
Pittsburgh, PA:         95F (1966)              75F (1952)
Zanesville, OH:         97F (1952)              73F (1952)
Morgantown, WV:         96F (1952)              74F (1952)
Dubois, PA:             91F (1966)              66F (2000)
Wheeling, WV:           96F (1943, 1952)        73F (1952)
New Philadelphia, OH:   99F (1988)              71F (2022)

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...MLB
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...MLB
AVIATION...Cermak/Frazier
CLIMATE...MLB
Hazardous weather outlook, Jun 18, 11:57 AM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1257 PM EDT Wed Jun 18 2025

PAZ007>009-013>016-020>022-029-031-073>078-WVZ021-509>514-191700-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1257 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk for both severe thunderstorms and flash
flooding today. Most likely timing for severe thunderstorms will be
after midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk for both severe thunderstorms and flash
flooding again on Thursday.

Building heat and humidity may cause temperatures to climb into the
low to mid 90s Sunday through Tuesday, with heat indices near or
above 100 degrees possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-191700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
1257 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk for severe thunderstorms and a Marginal Risk
for flash flooding again on Thursday. Most likely timing for severe
thunderstorms will be after 10pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk for severe thunderstorms again on
Thursday.

Building heat and humidity may cause temperatures to climb into the
low to mid 90s Sunday through Tuesday, with heat indices near or
above 100 degrees possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MLB

In the hours before

Special weather statement, Jun 18, 2:50 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
350 PM EDT Wed Jun 18 2025

PAZ007>009-013>016-022-077-078-182300-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Armstrong-Indiana-Higher Elevations of Indiana-
Including the cities of Sharon, Hermitage, Grove City, Oil City,
Franklin, Tionesta, New Castle, Ellwood City, Butler, Clarion,
Punxsutawney, Brookville, Kittanning, Ford City, Indiana,
and Armagh
350 PM EDT Wed Jun 18 2025

...THUNDERSTORMS WITH GUSTY WIND THIS AFTERNOON...

A line of thunderstorms will move across the region through late
afternoon. Wind gusts from 40 to 50 mph will be possible in the
strongest storms, along with brief heavy rain. With saturated
soil, this could result in a few downed trees, and ponding of
water on roads. Small tree limbs could also be blown down. Use
caution when encountering these storms.

WM

The radar

The Pittsburgh radar (KPBZ), 82 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 18, 3:31 PM EST
Where
Mercer County, 0.86 mi SE of Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.240, -80.490

A utility pole was reported down on Stanton Street.

Thunderstorm Wind, Mercer

When
June 18, 3:35 PM EST
Where
Mercer County, 0.69 mi S of Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.240, -80.500

A tree was reported down at Fourth Avenue and Reed Street.

Thunderstorm Wind, Mercer

When
June 18, 3:39 PM EST
Where
Mercer County, 1.71 mi ENE of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.240, -80.420

A tree was reported down across State Street that knocked power lines down.

Thunderstorm Wind, Lawrence

When
June 18, 3:49 PM EST
Where
Lawrence County, 1.48 mi NNW of Neshannock Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.100, -80.310

A tree was reported down on Old Mercer Road.

Thunderstorm Wind, Mercer

When
June 18, 4:00 PM EST
Where
Mercer County, 1.38 mi S of Milburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.150, -80.230

A tree was reported down on Creek Road.

Thunderstorm Wind, Mercer

When
June 18, 4:02 PM EST
Where
Mercer County, 2.14 mi SSE of Grove City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.140, -80.070

A tree was reported down at Village Park Drive.

Thunderstorm Wind, Mercer

When
June 18, 4:33 PM EST
Where
Mercer County, 3.19 mi WNW of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.240, -80.290

A tree was reported down on West Market Street.

Thunderstorm Wind, Allegheny

When
June 18, 4:48 PM EST
Where
Allegheny County, 0.53 mi E of Avalon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.500, -80.010

Trees were reported down at Sovereign Street and Ivory Avenue.

Thunderstorm Wind, Armstrong

When
June 18, 4:59 PM EST
Where
Armstrong County, 1.48 mi SSW of Center Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.780, -79.580

Wires were reported down in North Buffalo.

Thunderstorm Wind, Mercer

When
June 18, 9:50 PM EST
Where
Mercer County, 0.69 mi N of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.410, -80.450

A tree was reported down on North Good Hope Road.

Thunderstorm Wind, Venango

When
June 18, 10:22 PM EST
Where
Venango County, Polk Jct
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.370, -79.930

A tree was reported down along Route 62.

Thunderstorm Wind, Butler

When
June 18, 10:39 PM EST
Where
Butler County, 0.52 mi E of Mars
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.700, -80.010

Trees were reported in Adams Township.

Thunderstorm Wind, Venango

When
June 18, 10:44 PM EST
Where
Venango County, 1.25 mi ESE of Oil City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.420, -79.700

A tree was reported down on Laurel Ave.

Thunderstorm Wind, Butler

When
June 18, 10:49 PM EST
Where
Butler County, 1.25 mi ESE of Homeacre
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.860, -79.900

A tree was reported down in Butler.

Thunderstorm Wind, Venango

When
June 18, 10:58 PM EST
Where
Venango County, 2.67 mi ESE of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.590, -79.530

A power line was down along Otto Road.

Thunderstorm Wind, Indiana

When
June 19, 4:34 PM EST
Where
Indiana County, 0.87 mi SW of Homer City
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.540, -79.160

Trees were uprooted in Homer City.

Thunderstorm Wind, Indiana

When
June 19, 4:43 PM EST
Where
Indiana County, 1.48 mi NNE of Homer City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.570, -79.140

A tree was reported down on Lucerne Road.

Thunderstorm Wind, Westmoreland

When
June 19, 5:12 PM EST
Where
Westmoreland County, 0.53 mi W of Penn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.330, -79.640

A tree was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278710, 1278706, 1278704, 1278702, 1278701, 1278700, 1278699, 1278697, 1278696, 1278694, 1278693, 1278690, 1278692, 1278689, 1278691, 1278685, 1278687, 1278686.